MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-350-12
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex embolization device (model: ped-350-12 lot: a708212) (pli-10) and phenom 27 catheter (model: fg15150-0615-1s lot: nv19-021) (pli-20) were returned for analysis.The pipeline flex embolization device dps sleeves and tip coil were found to be stuck within hub of phenom 27.The phenom-27 catheter total length was measured to be ~158.7cm (reference: 152.0cm).The phenom useable length was measured to be ~152.0cm which is within specification (specification: 144.0cm ± 1.5cm).Upon visual inspection, no damages were found with the phenom hub; however, the dps sleeves were found within the hub.The catheter inner braid was found to be protruding (exposed) from catheter body at ~15.5cm from distal tip.No damages were found with the distal tip.The phenom catheter was flushed, water was unable to exit from the distal tip.The phenom-27 catheter was then tested with an in-house 0.026in mandrel.An attempt was made to insert the in-house mandrel into the phenom hub and was unable to pass through the hub as resistance was felt at hub.The catheter body was then dissected(cut) in order to remove the dps sleeves and tip coil from hub; however, the dps sleeves were unable to be removed as they were stuck.(pli-10) the pipeline flex device was returned within introducer sheath.No bends or kinks were found with the pipeline flex pushwire.The pipeline flex embolization device was then removed from the sheath; however, due to some resistance the core wire was inadvertently detached from the hypotube during removal.The ptfe shrink tubing was found to be pulled back.The proximal bumper was found to be missing.The pad and re-sheathing marker were found intact.Proximal end of braid was found to be collapsed and damaged.The distal end of braid was found to be fully opened.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿stuck during delivery¿ was confirmed.The returned pipeline flex device damages (stretched hypotube) are indicative of high force used.The investigation determined that this event was similar to an event that had already been investigated, and another investigation is not necessary.Based on the investigation conducted resistance can occur during tracking, deployment and re-sheathing of the device in distal and tortuous anatomies.In addition, resistance can occur due to patient vessel tortuosity, failure to maintain a continuous flush, or pipeline is pulled back/torqued during delivery.The vessel anatomy was normal in tortuosity and a continuous flush was maintained.Therefore, the cause could not be determined.Furthermore, the review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.It is likely the damage occurred when the customer attempted to advance the pipeline flex through the phenom catheter against the reported resistance.Possible contributors for resistance are patient vessel tortuosity or lack of continuous flush during delivery.Based on the device analysis and reported information, the customer¿s report of ¿catheter resistance¿ was confirmed as the in-house mandrel was unable to enter the phenom 27 hub.It is likely the dps sleeves stuck within the hub contributed to the event.Resistance can occur due to use of incompatible catheter, vessel tortuosity, failure to maintain continuous flush.The investigation determined that this event was similar to an event that had already been investigated, and another investigation is not necessary.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline experienced resistance during delivery in the phenom microcatheter.The patient was undergoing surgery for treatment of an off-label, fusiform, basilar artery dissection with normal vessel tortuosity.It was reported that the physician experienced difficulty passing the pipeline through the midpoint of the phenom 27 microcatheter.An intermediate catheter was not used, only a neuron max 088 guide.Upon removing the phenom, a kink was observed.The manufacturing representative (rep) believed the catheter kinked when the entire system prolapsed into the aortic arch, but it was purely theory as it was not viewed on angio.A continuous flush had been used, the physician attempted to release the load in the system to resolve the issue, but the issue did not resolve.There was no damage observed to the pipeline or pushwire.Replacement devices were used to complete the procedure, and post procedure angiographic results showed the treatment was a success.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10772529
Report Number2029214-2020-01088
Device Sequence Number4089776
Product Code OUT
UDI-Device Identifier00847536015272
UDI-Public00847536015272
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/14/2021
Device Model NumberPED-350-12
Device Catalogue NumberPED-350-12
Device Lot NumberA708212
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/22/2020
Initial Report FDA Received Date11/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR